Wyoming, 2009

Winter Storm in Wyoming, December 25 to 26, 2009

December 25 to 26, 2009 · NWS BYZ · 1 event in 1 county or zone

A significant snowstorm moved across the Central Plains and Midwest and moved northwest into the Northern High Plains. Wraparound snow and strong winds backed into far Southeastern Montana.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A significant snowstorm moved across the Central Plains and Midwest and moved northwest into the Northern High Plains. Wraparound snow and strong winds backed into far Southeastern Montana. Heavy snowfall and strong winds developed on Christmas Day, Friday December 25th, and lasted into Saturday December 26th. Portions of Sheridan County, mainly the Big Horn Mountains, were impacted with snowfall of 12 to 16 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 25, 8:53 AM MST, 5 hours 7 minutes earlier.

Area forecast discussion, Dec 25, 8:53 AM MST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
853 AM MST FRI DEC 25 2009

.SHORT TERM...VALID FOR TDY AND SAT...

UPPER LEVEL STORM SYSTEM OVER THE MIDWEST CONTINUES TO PUSH SNOW
BACK INTO EASTERN MONTANA AND CURRENT POPS LOOK FAIRLY GOOD
THERE. DID INCREASE POPS A LITTLE BACK INTO THE SHERIDAN AREA. SO
THINK CURRENT HIGHLIGHTS LOOK PRETTY GOOD FOR NOW. WILL HAVE TO
SEE HOW FAR WEST THE SNOW MAKES IT AND SEE IF WE NEED HIGHLIGHTS
FARTHER WEST. MAIN CONCERN IS ACROSS THE WEST WHERE SNOW IS
POUNDING COOKE CITY. AN UPSLOPE FLOW ALSO LOOKS EVIDENT ALONG THE
FOOTHILLS ON RADAR. CALLS TO THE NYE AREA INDICATE SOME LIGHT
SNOW WITH NOT MUCH ACCUMULATIONS SO FAR. SO DID RAISE POPS IN
THESE AREAS AND PUT IN 3 TO 4 INCHES FOR COOKE CITY TODAY AND
AROUND AN INCH FOR THE FOOTHILLS. THINK THIS PRECIP WILL
DISSIPATE THROUGH THE DAY AS THE WESTWARD PROGRESSION OF THE
MIDWEST STORM WILL SHIFT THIS PRECIP FURTHER WEST. TEMPERATURES
WILL BE TRICKY TODAY ESPECIALLY OUT WEST WHERE WINDS WILL HAVE A
HUGE EFFECT ON THE TEMPS. KEPT THINGS GOING AS IS AND WILL SEE
HOW THE DAY PROGRESSES. UPDATE OUT SHORTLY. SOLUM

.LONG TERM...VALID FOR SUN...MON...TUE...WED...THU...

THE EXTENDED PERIOD STARTS OFF QUIETLY UNDER UPPER RIDGING BEHIND
THE DEPARTING MIDWEST STORM SYSTEM. THE WRF SHOWED SOME LINGERING
MOISTURE OVER THE SE ZONES BEHIND THE SYSTEM SUN MORNING WHILE THE
GFS AND ECMWF WERE DRY. GIVEN THAT THE SYSTEM WILL NOT BE MOVING
QUICKLY TO THE E...HAVE ADDED A SLIGHT CHANCE OF SNOW TO THE FAR SE
ZONES ON SUN. KEPT SUN NIGHT DRY. LOWERED THE MIN TEMPERATURES SUN
NIGHT GIVEN EXPECTED FRESH SNOWCOVER OVER THE AREA. USED THE BIAS
CORRECTED MOS GUIDANCE. THE ELONGATED PACIFIC SPLITTING TROUGH WAS
STILL ON TRACK TO MOVE THROUGH THE WESTERN U.S. DURING THE PERIOD.
MODELS BROUGHT SOME PACIFIC MOISTURE INTO THE AREA WITH THE SYSTEM/S
NORTHERN BRANCH ON MON SO CONTINUED THE MOUNTAIN POPS. THE NORTHERN
BRANCH CROSSES THE REGION TUE AND TUE NIGHT SUPPORTING THE GOING LOW
POPS. THE TEMPERATURE PROFILES WERE NOT IN AGREEMENT...SO DID NOT
CHANGE ANY TEMPERATURES.

UNCERTAINTY INCREASED IN THE FORECAST FOR WED AS THE GFS SHOWED
ZONAL FLOW...WHILE THE ECMWF HAD CYCLONIC FLOW ALOFT AND BROUGHT AN
ARCTIC FRONT S INTO THE AREA THROUGH WED NIGHT. THE OLD GFS HAD
SHOWED THIS COLDER UNSETTLED SOLUTION AS WELL. GIVEN THE
UNCERTAINTY...DID NOT CHANGE INHERITED POPS WHICH LOOKED REASONABLE.
HOWEVER...DID NUDGE TEMPERATURES DOWN FOR WED NIGHT TO START
TRENDING COLDER. MODEL RUN-TO-RUN CONTINUITY AND AGREEMENT WAS NOT
GOOD FOR LATE IN THE PERIOD. THE LATEST GFS HAD ZONAL FLOW ALOFT
WHILE THE ECMWF KEPT POURING COLD AIR INTO THE REGION. WILL NEED TO
SEE BETTER MODEL AGREEMENT AND CONTINUITY FOR LATE IN THE PERIOD
BEFORE MAKING ANY ADJUSTMENTS. ARTHUR

&&

.AVIATION...

VFR TO IFR CONDITIONS TODAY ACROSS SOUTHEASTERN MONTANA. THE STORM
MOVING UP THE MISSISSIPPI VALLEY WILL RETROGRADE AND SOME SNOW
WILL REACH OUR EASTERN TERMINALS. RADAR ALREADY INDICATES
PRECIPITATION ALREADY AT SOME MINOR EASTERN TERMINALS. KMLS AND
KBHK WILL SEE LIFR CONDITIONS TODAY WITH SNOW. KSHR WILL BE IFR
TO LIFR TODAY AS WELL WITH SNOW IN UP-SLOPE FLOW. KBIL AND KLVM
WILL BE VFR AND MVFR THROUGHOUT THE DAY DUE TO CEILINGS IN AN
ARCTIC AIRMASS. LEACH/SINGER.

&&

.PRELIMINARY POINT TEMP/POPS...

    TDY SAT     SUN     MON     TUE     WED     THU
-------------------------------------------------------
BIL 015 003/023 005/029 010/029 014/030 015/027 008/028
    2/S 43/S    01/U    11/B    12/S    22/S    11/B
LVM 024 006/027 009/029 014/030 016/030 019/030 015/029
    2/S 10/B    01/B    11/B    12/S    22/S    11/B
HDN 015 001/021 901/029 000/029 006/029 010/029 002/029
    5/S 55/S    01/U    10/B    11/B    22/S    11/B
MLS 009 903/015 905/022 000/024 005/024 008/022 001/021
    +/S 9+/S    01/U    11/U    11/B    11/B    21/B
4BQ 011 001/020 902/023 003/028 005/028 008/029 003/023
    +/S ++/S    31/B    11/B    12/S    22/S    21/B
BHK 006 903/014 907/019 003/023 005/021 007/024 903/019
    +/S ++/S    31/B    11/U    12/S    11/B    21/B
SHR 014 005/022 007/030 004/031 004/032 007/028 005/029
    +/S +9/S    01/B    11/B    12/S    22/S    22/S

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST SATURDAY FOR
      ZONES 31-38-58.
     WINTER STORM WARNING IN EFFECT UNTIL 5 PM MST SATURDAY FOR
      ZONES 32-33-36-37.
WY...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 PM MST SATURDAY FOR
      ZONES 98-99.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Dec 25, 4:37 AM MST, 9 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
437 AM MST FRI DEC 25 2009

MTZ029>033-035>038-057-058-WYZ098-099-261145-
MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-FALLON-YELLOWSTONE-
POWDER RIVER-CARTER-SOUTHERN BIG HORN-NORTHERN BIG HORN-
SOUTHERN ROSEBUD-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
437 AM MST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

A MAJOR STORM SYSTEM OVER THE UPPER MIDWEST WILL BRING WINTER
WEATHER TO SOUTHEAST AND PORTIONS OF SOUTH CENTRAL MONTANA...AND
NORTH CENTRAL WYOMING TODAY THROUGH SATURDAY. SNOW IS ALREADY
FALLING OVER EASTERN AREAS THIS MORNING...AND WILL INTENSIFY AND
SPREAD WESTWARD TODAY. HEAVY SNOW ACCUMULATIONS ARE EXPECTED OVER
SOUTHEAST MONTANA...WITH LIGHT TO MODERATE ACCUMULATIONS OVER
PORTIONS OF SOUTH CENTRAL MONTANA AND NORTH CENTRAL WYOMING.

IN ADDITION TO THE SNOWFALL...STRONG NORTHERLY WINDS OF 20 TO 35
MPH WILL PRODUCE SIGNIFICANT BLOWING AND DRIFTING SNOW. THIS WILL
REDUCE VISIBILITY MAKING TRAVEL HAZARDOUS. COLD TEMPERATURES
COMBINED WITH THE STRONG WINDS WILL ALSO CREATE DANGEROUS WIND
CHILL VALUES OF 20 TO 40 BELOW ZERO AT TIMES.

EXPECT DIFFICULT TRAVEL BEGINNING THIS AFTERNOON ON I-90 FROM CROW
AGENCY SOUTHWARD THROUGH SHERIDAN COUNTY.

TRAVEL ON I-94 MAY BECOME IMPOSSIBLE THIS AFTERNOON EAST OF
FORSYTH DUE TO HEAVY SNOW AND BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOWFALL WILL BEGIN TO TAPER OFF FROM WEST TO EAST SATURDAY
MORNING. GUSTY WINDS WILL CONTINUE THROUGH THE AFTERNOON WITH BLOWING
AND DRIFTING SNOW LIKELY INTO SATURDAY EVENING. SIGNIFICANT
IMPROVEMENT IS EXPECTED SATURDAY EVENING IN ALL LOCATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ028-034-039>042-056-063>068-261145-
SOUTHERN WHEATLAND-NORTHERN STILLWATER-EASTERN CARBON-
NORTHERN PARK-NORTHERN SWEET GRASS-GOLDEN VALLEY-
RED LODGE FOOTHILLS-JUDITH GAP-PARADISE VALLEY-LIVINGSTON AREA-
BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-CRAZY MOUNTAINS-
437 AM MST FRI DEC 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA
AND SOUTH CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
December 25, 2:00 PM MST to December 26, 8:00 AM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
Trained Spotter

Burgess Junction received between 12 and 16 inches of snow.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 204492.